Georgia, 2012Hail and Damaging Winds in Georgia, May 6, 2012
May 6, 2012 · NWS FFC · 14 events in 9 counties and zones
An upper level shortwave moved across the area during the afternoon of May 6th. Meanwhile, two weak surface boundaries across the area served to enhance convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $313,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave moved across the area during the afternoon of May 6th. Meanwhile, two weak surface boundaries across the area served to enhance convection. One boundary was stretched across central Georgia, while another weak boundary sagged southward from the Tennessee Valley. Isolated thunderstorms developed during the late morning hours across west central Georgia, with additional thunderstorms developing in the afternoon across the rest of the area. Large hail was the main threat with these storms, with only a few storms producing wind damage in the form of downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 6, 6:30 AM EST, 3 hours 15 minutes earlier.
Area forecast discussion, May 6, 6:30 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 AM EDT SUN MAY 6 2012
.SHORT TERM /TODAY THROUGH MONDAY/...
SEVERAL FEATURES REMAIN THE FOCUS FOR CONVECTION THROUGH THE NEXT 36
HOURS. FOR TODAY...THE OLD BOUNDARY ACROSS SOUTHERN PORTIONS OF THE
FORECAST AREA WHERE BEST INSTABILITY REMAINS CONCENTRATED AND A NEW
SURFACE BOUNDARY ENTERING THE NORTHEAST AND EAST AS SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE LOW MOVING UP THE SOUTHEASTERN
ATLANTIC COAST. GEORGIA REMAINS ON THE EDGE OF THE NORTHWESTERLY
UPPER FLOW ALLOWING WEAK SHORT WAVES TO BRUSH ACROSS THE FORECAST
AREA. SATELLITE ANALYSIS SHOWS A WEAK MID AND UPPER LEVEL LOW OVER
NORTHERN ALABAMA EARLY THIS MORNING AND MODELS ARE SHOWING A
WEAKNESS IN THE UPPER RIDGE IN THAT VICINITY...BUT DO NOT DEVELOP
THE LOW FURTHER AND KEEP THE MAIN INFLUENCE NORTH AND WEST OF THE
FORECAST AREA. I HAVE KEPT POPS IN THE CHANCE RANGE FOR NOW WITH
BEST CHANCES ACROSS THE FAR WEST...SOUTH AND NORTHEAST. BY MONDAY
THE NEW BOUNDARY SETTLES INTO THE SOUTHERN REACHES OF THE FORECAST
AREA RE-FOCUSING BETTER CHANCES FOR CONVECTION ACROSS THAT REGION...
HOWEVER WITH THE UPPER PATTERN BASICALLY UNCHANGED THERE WILL STILL
BE A CHANCE FOR CONVECTION AREAWIDE.
MODELS SHOW 1500-2000 J/KG ML CAPE ALONG THE WESTERN AND SOUTHERN
FRINGES OF THE FORECAST AREA TODAY WITH 500-1000 J/KG ELSEWHERE.
THIS SHOULD KEEP THE CHANCES FOR SEVERE THUNDERSTORMS AT A MINIMUM
FOR TODAY.
20
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A MOIST PATTERN WILL CONTINUE UNTIL THE H5 TROUGH OVER THE WEST
BEGINS DIGS INTO THE MIDWEST WHICH BOTH GFS AND ECMWF SHOW HAPPENING
BY WEDNESDAY. TIMING DIFFERENCES OCCUR BY THURSDAY WITH THE GFS
BEING THE FASTER OF THE TWO MODELS WHICH CLEARS THE MOISTURE OUT BY
12Z THU WITH THE ECMWF NOT CLEARING OUT UNTIL 00Z FRI. THE GFS HAS
SHOWN MORE CONTINUITY THAN THE ECMWF AND WILL THEREFORE LEAN TOWARD
THE GFS. A DRIER ATMOSPHERE WILL PREVAIL OVER THE CWA FOR THE END OF
THE WEEK AND INTO NEXT WEEKEND.
17
&&
.AVIATION...
12Z UPDATE...
ISOLATED MVFR VISIBILITIES WILL CONTINUE BETWEEN 12Z AND 14Z...BUT I
DO NOT EXPECT ANY ISSUES AT THE TAF SITES...EXCEPT FOR A POSSIBLE
BRIEF PERIOD AT KMCN. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH
08Z OUTSIDE OF CONVECTION. ISOLATED CONVECTION IS POSSIBLE AT ANY
TIME...HOWEVER BEST CHANCES WILL BE BETWEEN 18Z AND 04Z AS COVERAGE
BECOMES MORE SCATTERED. WINDS WILL TRANSITION FROM NORTHWEST TO
NORTHEAST BETWEEN 12Z AND 20Z...STARTING ACROSS EASTERN PORTIONS AND
SPREADING SOUTH AND WEST. WIND SPEEDS WILL REMAIN 3-6KT THROUGH
14Z...INCREASING TO 7-12KT BY 18Z BEFORE DIMINISHING BACK INTO THE
4-7KT RANGE AFTER 00Z. ISOLATED TO SCATTERED MVFR CONDITIONS...BOTH
CEILINGS AND VISIBILITIES...ARE POSSIBLE AFTER 08Z.
//ATL CONFIDENCE...06Z UPDATE...
MEDIUM.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 85 63 80 62 / 50 30 40 50
ATLANTA 86 66 82 64 / 40 30 40 50
BLAIRSVILLE 84 60 79 61 / 50 30 40 60
CARTERSVILLE 87 63 83 61 / 40 30 40 60
COLUMBUS 88 68 86 65 / 50 40 40 50
GAINESVILLE 84 64 80 61 / 50 30 40 50
MACON 88 66 83 62 / 40 40 50 40
ROME 87 63 84 63 / 40 30 40 60
PEACHTREE CITY 87 64 83 62 / 40 30 40 50
VIDALIA 89 68 83 68 / 50 40 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 3:23 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 AM EDT SUN MAY 6 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
423 AM EDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE TROUGH WILL
MOVE ACROSS THE REGION TODAY. THIS WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE REGION.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ARE DIME SIZED HAIL...WIND GUSTS TO NEAR 40
MPH...AND FREQUENT LIGHTNING. THE BEST TIMES FOR THUNDERSTORMS
DEVELOPMENT ARE BETWEEN NOON AND 10 PM TODAY.
.DISCUSSION...
DAYTIME HEATING AND A SIGNIFICANT SHORT WAVE MOVING OUT OF THE
TENNESSEE AND OHIO VALLEYS THIS MORNING WILL RESULT IN SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT. CAPES WILL INCREASE TO 1800
TO 2200 THIS AFTERNOON ALONG WITH LIFTED INDEX VALUES OF -4 TO -8.
THIS WILL BE SUFFICIENT TO ALLOW A FEW STORMS TO BECOME STRONG.
SEVERE STORMS ARE NOT EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, May 6, 9:15 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT SUN MAY 6 2012
GAZ042-052-061445-
1015 AM EDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN CARROLL AND HEARD COUNTIES UNTIL 1045 AM EDT...
AT 1013 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRALHATCHEE...MOVING SOUTHEAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
CARROLL AND HEARD COUNTIES THROUGH 1045 AM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROOSTERVILLE...LOWELL...ROOPVILLE...PLANT
WANSLEY...CENTRALHATCHEE...FRANKLIN AND CORINTH. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3353 8508 3343 8499 3343 8501 3341 8501
3328 8496 3328 8495 3323 8494 3318 8508
3319 8510 3317 8512 3316 8515 3342 8525
TIME...MOT...LOC 1415Z 321DEG 16KT 3340 8509Hail, Heard
- When
- May 6, 9:45 AM EST to 9:55 AM EST
- Where
- Heard County, 0.07 mi S of Franklin
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 33.279, -85.100
The Heard County 911 Center and the Family Dollar store reported that hail fell in Franklin. The hail started as dime size but within five minutes increased to quarter size.
Hail, Muscogee
- When
- May 6, 11:30 AM EST to 11:35 AM EST
- Where
- Muscogee County, Midland
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.570, -84.820
The Broadcast Media reported that dime to quarter sized hail fell in Midland.
Thunderstorm Wind, Schley
- When
- May 6, 1:00 PM EST
- Where
- Schley County, 1.36 mi WSW of Walls Crossing to 0.41 mi WSW of Walls Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.240, -84.390
A Schley County Sheriff Deputy reported that seven trees were blown down at Highway 26 and Stevens Road about five miles west of Ellaville.
Hail, Polk
- When
- May 6, 5:40 PM EST to 5:45 PM EST
- Where
- Polk County, 0.57 mi E of Cedartown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.020, -85.240
The public reported that dime sized hail fell just east of Cedartown.
Hail, Pickens
- When
- May 6, 5:45 PM EST to 5:50 PM EST
- Where
- Pickens County, Ruden
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.470, -84.430
The public reported that nickel sized hail fell near Jasper.
Hail, Douglas
- When
- May 6, 5:50 PM EST to 5:55 PM EST
- Where
- Douglas County, 0.9 mi NW of Lithia Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.790, -84.660
The public reported that dime sized hail fell near Lithia Springs and Sweetwater Creek State Park.
Hail, Pickens
- When
- May 6, 6:10 PM EST to 6:15 PM EST
- Where
- Pickens County, Ruden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.470, -84.430
The public reported that quarter sized hail fell in Jasper.
Hail, Cobb
- When
- May 6, 6:15 PM EST to 6:20 PM EST
- Where
- Cobb County, Marietta
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.950, -84.550
The public reported that dime sized hail fell near Marietta.
Hail, Polk
- When
- May 6, 6:15 PM EST to 6:35 PM EST
- Where
- Polk County, 0.69 mi N of Youngs to 2.99 mi NNE of Walthrall
- Measured
- 1.75 in hail
- Property damage
- $307,000
- Reported by
- County Official
- Coordinates
- 33.940, -85.220
The Polk County 911 Center and the public reported that large hail fell southeast of Cedartown, generally between Cedartown and Felton along U.S. Highway 27. The hail began as quarter size, lasting for several minutes, increasing to golf ball size before it ended.
Hail, Cobb
- When
- May 6, 6:37 PM EST to 6:47 PM EST
- Where
- Cobb County, Kennesaw
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.020, -84.620
The public reported quarter sized hail near Kennesaw, which lasted for about 10 minutes.
Hail, Union
- When
- May 6, 7:00 PM EST to 7:15 PM EST
- Where
- Union County, 1.33 mi WSW of Ivy Log
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.960, -84.090
The public reported large hail, increasing to walnut size - 1.5 inches - at Nottely Dam. The hail lasted for 15 minutes.
Hail, Cherokee
- When
- May 6, 7:08 PM EST to 7:13 PM EST
- Where
- Cherokee County, Holly Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.170, -84.500
The public reported dime to quarter sized hail in Holly Springs.
Thunderstorm Wind, Union
- When
- May 6, 7:13 PM EST
- Where
- Union County, 1.33 mi WSW of Ivy Log to 0.85 mi SE of Ivy Log
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.960, -84.090
The Union County 911 Center reported that several trees were blown down along U.S. Highway 129 near Nottely Dam.
Thunderstorm Wind, Cobb
- When
- May 6, 7:35 PM EST
- Where
- Cobb County, 0.69 mi S of Noonday to 0.94 mi SSE of Noonday
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.060, -84.520
The Cobb County 911 Center reported that at least six trees were blown down off of Shallowford Road just east of Canton Road. One of the trees fell on a house.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, May 6, 2012$999,000 · EF0 · 16 events
- Tornado and Flash Flooding in Illinois, May 6 to 7, 2012$90,000 · EF1 · 25 events
- Flash Flood and Hail in Mississippi, May 6 to 8, 20121 injured · $72,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 6, 2012$54,000 · 1 in hail · 32 events
- Flash Flood and Hail in Iowa, May 6, 2012$79,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Tennessee, May 6, 2012$69,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in Missouri, May 6, 2012$1,000 · EF0 · 35 events
- Damaging Winds in Florida, May 6, 2012$21,000 · 50 kt wind · 15 events
- Damaging Winds in Iowa, May 6, 20123 injured · 55 kt wind · 4 events
- Flood in Minnesota, May 6 to 7, 2012$30,000 · 1 event
- Lightning Strike in Minnesota, May 6, 2012$30,000 · 1 event
- Hail and Damaging Winds in Texas, May 6, 2012$15,000 · 1.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376844, 376845, 376855, 376846, 376847, 376848, 376849, 376850, 376851, 376852, 376853, 376854, 376856, 376857.